Warning: count(): Parameter must be an array or an object that implements Countable in /home/lebanont/public_html/wp-content/plugins/really-simple-facebook-twitter-share-buttons/really-simple-facebook-twitter-share-buttons.php on line 514
Three men arrested and one man critically ill after students hospitalised following internet drug overdose
Police raid house at 3am following apparent party in Jesmond, Newcastle
Five discharged from hospital but sixth remains critical
Students believed to have taken 2CB, which is similar to ecstasy
16:13 GMT, 12 January 2013
17:01 GMT, 12 January 2013
Three men have been arrested after a group of students fell ill after taking an illegal hallucinogenic drug they bought on the internet.
One of the six men – all aged between 19 and 22 – remains in a critical condition following the incident at a terraced house in Jesmond a suburb of Newcastle.
The group of students, some from Newcastle University, were found at 3am early yesterday having taken 2CB, which is similar to ecstasy.
Raid: Raid: Police are investigating after six students were rushed to hospital after taking the illegal hallucinogenic drug 2CB
Some eight people were at the house
when officers arrived and neighbours said they heard revellers coming
and going into the early hours.
Five people who were treated at the
Royal Victoria Infirmary have now been discharged but a sixth remained
critically ill, Northumbria Police said.
Officers have now arrested a third man on suspicion of supplying the drug. The 20-year-old remains in police custody.
Last night Northumbria Police said two 23-year-olds had been arrested and bailed pending further inquiries.
A Northumbria Police spokesman said: 'Enquiries to establish exactly
what happened continue, with officers warning people about the dangers
of taking any illegal drugs – especially those bought over the
Newcastle University has circulated a warning about 2CB via an email to students.
It appears there may have been a party at
the terraced house in Ripon Gardens, a street popular with students at
the elite university.
Bev Faulder, a teaching assistant,
said: ‘I heard them running around, shouting and carrying on. We’ve had a
lot of trouble with noise at night but they are a lovely bunch of lads
when you see them during the day and I hope they’re all right.’
A total of eight people were at the property when officers arrived at about 3am during an apparent party at the house
Another, who did not want to be named, said: ‘I couldn’t sleep because there was a lot of noise. At around 2am I heard some taxis coming and going. There was a lot of boys’ banter.’
THE LOWDOWN ON LEGAL HIGHS
In November last year, the government banned mexxy and black mamba and made class B drugs.
Mexxy, which is sold as an
alternative to ketamine was linked to two deaths and police have warned
of the 'life-threatening effects' of black mamba.
A record 57 new legal highs were detected last year alone.
An European Union report said it had found that more than one new psychoactive drug went on the market every week.
Drug experts say while cocaine, ecstasy and amphetamines are the main players for those taking stimulants across Europe, they are now competing with a growing number of emerging synthetic drugs.
The government announced in December that it was looking at proposals to make dealers of legal highs liable for any harm the products cause.
A third added: ‘I thought they were that sort of thing because there were often strange smells coming from the house.’
2CB is a Class A drug which often comes in purple capsules and is an hallucinogen related to ecstasy popular in Europe.
It is also sold as white powder or small pills and is particularly dangerous when mixed with other substances.
On the street, it is also known as Bromo, Nexus, CB, Performax, Spectrum, Venus, Erox or Cloud Nine.
A team of ten police officers were seen searching the house and appeared to be looking in the drains.
Northumbria police spokesperson said: ‘At this stage police believe
they have taken an hallucinogenic drug called 2CB which at this stage is
believed has been bought over the internet.
‘The exact reason for hospitalisation
is unclear at present and could be due to a suspected overdose or mixing
the drug with another substance, or a bad reaction.’
Neighbours said they had heard revellers coming and going from the house into the early hours
Officers are now warning students and other young people to beware the dangers of illegal drugs – especially those bought over the internet.
The relevant course heads at Newcastle University are understood to have been notified.